Happiness

Three weeks ago I started on a new antidepressant (Citalopram) after being off medication completely for 4 months. The first week was horrible with side effects including sickness, dizziness, nausea, headaches and a general feeling of being a different planet. But since that first week things have started to turn a corner.

This week students in one of my re classes said “I was the happiest teacher they have ever had”. A sign of perhaps how good I am at putting on an act. In my head I thought if only you knew; last week I was contemplating suicide! It is mostly easier for me to put on an act (especially in the classroom). As I said to them “well I try to be happy in every lesson as it isn’t fair to you to bring anything in from outside”.

Yesterday though someone else remarked “your so happy today”. I had come into work and felt well. I had gone to see the lady who arranges all the cover for teachers who are off because a member of my department was off and I wanted to see who was doing her cover. She had lots of teachers off and I wanted to help her. I offered to cover a lesson for her and two registrations. My quiet day had suddenly got much busier! But it felt good.

Minutes later back in my classroom I took stock. This week hasn’t been the easiest with my husband away on a school trip and the house being in chaos as we were having new storage. But I felt happy. What was more staggering was I didn’t particularly have a weekend to look forward to; but I was still happy.

I sat there questioning what’s going on? Today I have a doctors appointment first thing -always a cause of anxiety for a doctor phobic like me. Then my husband is going away for the day and night to see a mate. Meaning I have my two gorgeous boys on my own and have little family time. This afternoon I have a play date with one of my eldest sons friends and his mum-another cause of anxiety because of peopling with someone I don’t know that well. Then Sunday when he gets home my husband will be preparing for a job interview he has so once again little family time which I love.

All of this and I was still happy. I sat there in my classroom wondering what on earth was going on? I feel positive. Happy. Level. This isn’t my normal!

Maybe just maybe the tablets are helping. I have never felt they have before in 10 years taking them on and off. Maybe just maybe this is what they are meant to feel like when they do?

I feel like I’m coping. I feel level. I feel in control. I feel like I could be affected by good, bad events or tiredness like any normal person. I’m hoping so much this is not a short term thing. I hope this is more than a day!

Keep your fingers crossed.

Medication

Saturday I went to the doctors. It took 3 weeks of persuasion from various sources including my counsellor, friends and husband. When you have had as many bad experiences,with doctors and mental health, as I have you get a little scared.

Well I had such a positive experience. She was the nicest doctor I have ever met. What was even more special was the time she gave me, the care she showed and her genuine interest in wanting to hear me so she could help me.

I came away with two prescriptions. One for my stomach pains that have been relentless and she thinks due to irritable bowel syndrome. The other a new antidepressant.

After coming off my antidepressants in September I have been determined not to go back on them again. I have fought feeling poorly. I have pushed away any comments from sources to suggest it might be best to consider them.

Why? It’s ingrained. My mum is an advocate for no medicine unless absolutely necessary. Even when it is you try and get off it as soon as possible. I think i just always fall into that trap.

I’m trying Citalopram. I was on it for a few months about 10 years ago. I’m not sure why I came off it at the time, it’s too long ago. The doctor thought it might be worth a try as I was so scared about starting fluoxetine again as the side effects crippled my anxiety at the start last time.

So I’ve taken two so far as she advised me to take them at night to start with to help the bad effects be when I’m asleep.

If you don’t know antidepressants take between 2-4 weeks usually to have a positive effect. The first 2 weeks are also usually tough because until your body gets used to the side affects they can really make things worse.

So what’s happening right now. The last two nights I’ve been awake since 4am with heart palpitations and feeling sick. In the day I’m dizzy, feeling nauseous, and had a headache which nothing has touched. My anxiety levels have certainly risen. I’m super tired and I feel very spacey. I went to work today but I’m not sure I’ll get there feeling like this tomorrow. Not easy when your job involves teaching classes of teenagers.

I know these side effects should subside in 1-2 weeks. I can manage them in the short term, I just hope the tablets help my mental health long term.